Literature

Clinical Pearls & Morning Reports


By Carla Rothaus

Published May 16, 2018

res360

What is a “digoxin-like immunoreactive substance”?

The digoxin level is frequently monitored because of the narrow therapeutic range and the potential for serious adverse drug events. Read the latest NEJM Case Records of the Massachusetts General Hospital here.

Clinical Pearls

Q: What are some of the risk factors for digoxin toxicity?

A: The major route of elimination of digoxin is through renal excretion, and the blood level of digoxin can rise in the context of a reduced glomerular filtration rate. Approximately 20 to 30% of digoxin is bound to blood albumin, and factors such as older age, congestive heart failure, and renal failure reduce the volume of distribution, contributing to an increased risk of toxic effects.

Q: What are some of the adverse events associated with digoxin toxicity?

A: Digoxin toxicity is characterized by confusion, dizziness, nausea, vomiting, diarrhea, weakness, and visual disturbances. Life-threatening consequences of digoxin toxicity include ventricular tachycardia, severe bradycardia, complete heart block, and shock.

Morning Report Questions

Q: What is a “digoxin-like immunoreactive substance”?

A: The term digoxin-like immunoreactive substance encompasses a broad range of substances, both exogenous and endogenous in origin, that may interfere with digoxin immunoassays. Endogenous digoxin-like immunoreactive substances may be found in patients with volume expansion and appear to have natriuretic effects. Exogenous digoxin-like immunoreactive substances include spironolactone, canrenone, and Chinese herbal medications. However, spironolactone and related medications are not known to cause interference with the current generation of digoxin immunoassays that are available. Treatment with digoxin immune Fab fragments, which bind to digoxin and clear the drug from tissues, is indicated for the treatment of life-threatening arrhythmias and shock, as well as for the prevention of these events when hyperkalemia is present. From patients for whom the desired diagnostic test is a digoxin immunoassay, a blood sample must be obtained before the administration of digoxin-binding antibody fragments. The digoxin level cannot be meaningfully measured until these antibody fragments are eliminated from the body, which may take days to more than a week in patients with severe kidney dysfunction.

Q: Why has the use of digoxin decreased?

A: Cardiac glycosides, such as digoxin, were first used for the treatment of heart failure many years ago, well before the molecular actions of these drugs were understood. The use of digoxin therapy for the treatment of atrial fibrillation has decreased as alternative therapeutic approaches with greater efficacy and reduced toxic effects have been recognized. Nondihydropyridine calcium-channel blockers and beta-blockers slow the ventricular response at rest and during exertion. Digoxin is sometimes added if these agents do not adequately control the heart rate at maximal doses. However, the vagotonic effect of digoxin is overcome by the adrenergic surge that occurs during exercise, and therefore, digoxin is of limited use in preventing uncontrolled heart rates during exercise. The use of digoxin for the treatment of heart failure has also decreased because of the rise of more effective and less toxic therapies, including angiotensin-converting–enzyme inhibitors, angiotensin-receptor blockers, neprilysin–angiotensin-receptor inhibitors, beta-blockers, and mineralocorticoid-receptor antagonists. A trial conducted by the Digitalis Investigation Group did not show a benefit from digoxin with respect to mortality in patients with symptomatic heart failure and a reduced ejection fraction, and the trial results also suggested harm from digoxin when it was present at high blood levels.

Browse more Clinical Pearls & Morning Reports »

NEJM Knowledge+